The truth about anti-psychotics

The truth about anti-psychotics

For the past two years I have been on and off anti-psychotics. When I was detained under section, from summer 2015 to the summer of the next year, I had no choice in the matter. However, as I’ve gone through my own recovery journey, I’ve come face-to-face with some real misconceptions about these drugs, as well as stigma from friends and family who I have confided in about being on this medication. So, I wanted to sets some things straight.

Anti-psychotics aren’t just for psychosis 

Although sufferers of schizophrenia, psychosis and other ‘psychotic’ disorders are usually treated with these drugs, they are not the only ones and the prevention or minimisation of psychotic episodes is not their sole purpose. Being prescribed this medication alone does not mean that you have been diagnosed with a psychotic illness.

Many anti-psychotics, quetiapine being an example that springs to mind, are used to help with irritability, agitation/restlessness, or insomnia. They are often used in small doses to help patients to relax, or to get to sleep.

Another use is for severe depression, particularly for those who have been resistant to conventional anti-depressant such as SSRIs. In many cases they work brilliantly, especially for those who are difficult, or whose depression can manifest in violent or problematic ways.

You can live a pretty normal life on anti-psychotics

Contrary to common belief, being on anti-psychotics isn’t a treatment solely reserved for those in inpatient care. Many people in the community are on these drugs long term, some of whom you might not even realise have serious mental health problems. Struggling with psychosis, or another condition that requires these drugs to be used, doesn’t mean necessarily that you’re a danger to yourself or to anyone else. It’s just like taking any other preventative medication.

Being on these drugs doesn’t mean that you will put weight on. And if you do? It’s not forever 

I will admit this to you. During the time that I was on olanzapine, I gained an obscene amount of weight. It was terrifying and I a lot of the time, I felt disgusting. But in reflection, the drug itself didn’t make me put on weight. Most anti-psychotics don’t decrease your metabolism and don’t increase the amount of fat stored. They just increase your appetite. So if you can stick to the same diet that you were on before, nothing will change.

The issue with me was that whilst I was on olanzapine, I was pretty much stuck in the same hospital lounge all day, and eating did become a source of activity. The combination of complete lack of exercise, boredom and shitty hospital food meant that I did gain weight. But, as soon as I came out of hospital, despite still being on olanzapine, I lost the weight incredibly quickly.

I don’t regret being on olanzapine because when I was experiencing stress-induced psychosis and severe depression, it helped me. It got me out of hospital and to the point where I could be safe and stable in the community. And I would choose my mental health regardless of short term weight gain any day of the week.

Be really careful with alcohol

Anyone who is on anti-depressants will have been told by Doctors that you have to be careful. This is even more so if you are on anti-psychotics. To the extent that ignoring medical advice is dangerous.

I really wouldn’t recommend getting drunk on anti-psychotic medication. Two drinks on a full stomach and I personally have been fine. But get properly drunk and it’s a complete nightmare for you, and for everyone around you. It’s messy and it’s extremely difficult for your friends when you’re completely losing it and nobody knows what to do and whether someone needs to call an ambulance, or the police.

Not to mention the fact that there’s an awful hangover. Be sensible.

Don’t try and come off them on your own 

One of the most common mistakes with anti-psychotics is the urge to just stop taking them, because you feel like you don’t need them anymore. You might presume that the ‘comedown’ would be a bit like suddenly coming off anti-depressants –  a headache, nausea, mood swings, irritability. It’s not.

Coming suddenly off a high dose of anti-psychotics can induce severe episodes of psychosis, even if you don’t suffer from psychosis and weren’t prescribed them for this reason. It suddenly shifts the dopamine in your brain and can cause serious problems. It’s best to come off them gradually, preferably with the advice of your Doctor.

Picture from – https://theamazingworldofpsychiatry.wordpress.com/2010/10/11/review-meta-analysis-of-antipsychotics-and-cognition/

 

 

 

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s